Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 14, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Apr 3, 1998, 9:18 PM EST for Greenwood County, South Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 1998, 9:18 PM EST (02:18 UTC)
- Expired
- Apr 3, 1998, 10:00 PM EST
- In force
- 42 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenwood County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 9:30 PM EST | Hail 0.75 | Greenwood, SC | |
| Apr 3, 9:30 PM EST | Thunderstorm Wind 50 | Greenwood, SC | |
| Apr 3, 9:30 PM EST | Hail 0.75 | Greenwood, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2522 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 151 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 676 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 34.9
The text
As transmitted, in the capitals the NWS used until 2016.
889 WFUS1 KGSP 040219 RRA TORGSP SCC047-040300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 918 PM EST FRI APR 3 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1000 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...EXTREME SOUTHERN GREENWOOD COUNTY AT 917 PM RADAR SHOWED A TORNADO LIKELY OCCURRING ABOUT 20 MILES SOUTHWEST OF THE CITY OF GREENWOOD MOVING EAST ABOUT 40 MPH. THE STORM WILL SKIRT ALONG THE EXTREME SOUTHERN PART OF GREENWOOD COUNTY...ALONG THE BORDER WITH MCCORMICK COUNTY. EVEN IF THE TORNADO JUST MISSES TO THE SOUTH...LARGE HAIL WILL BE LIKELY IN EXTREME SOUTHERN GREENWOOD COUNTY. TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DANGEROUS. GET TO A PLACE OF SAFETY NOW STAY AWAY FROM DOORS AND WINDOWS...BUT GET OUT OF MOBILE HOMES AND CARS. IF DAMAGE OCCURS NEAR YOU...DO NOT ATTEMPT TO WALK AROUND IN THE DARK. THERE MAY BE DOWNED POWER LINES. JONES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Apr 3, 8:58 PM EST, 20 minutes earlier.
Area forecast discussion, Apr 3, 8:58 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
858 PM EST FRI APR 3 1998
CAE: RAISE MINIMUMS INTO 50S. MAY BE ABLE TO TRIM POPS.
RAH: MAY BE ABLE TO TRIM POPS IN MOUNTAINS/FOOTHILLS.
FFC: RAISE MINIMUMS INTO 50S. MAY BE ABLE TO DROP POPS BASED ON
PROGRESS AT ISSUANCE.
BACK EDGE OF CONVECTION ENTERING METRO ATL AREA NOW. WILL NOT REACH
EAST END OF TOR WATCH BOX BY 03Z. MID LEVEL COOL POOL YET TO REACH
AREA AND 00Z ANALYSES SHOW UPPER WIND ENERGY JUST MOVING INTO AREA.
WILL NEED TO MONITOR CLOSELY IN ORDER TO TIME END OF PRECIP. WEDGE
STILL HOLDING FIRM ALONG FOOTHILLS...BUT ELEVATED CONVECTION
DROPPING LARGE HAIL IN UPSTATE. TMB APPEARS TO BE FORMING ALONG
CAE-CLT-GSO LINE AND MAY SERVE AS FOCUS FOR CONVECTION LATER
TONIGHT. COOLEST AIR BEHIND A SECONDARY TROUGH IN MS VALLEY. DEW
POINTS REMAIN ABOVE 50 BACK TO CENTRAL AL...AND WINDS/CLOUDS WILL
HELP KEEP TEMPERATURES UP. FORECAST LOW TEMPERATURES MAY NOT BE
REALIZED AS REAL COLD ADVECTION WILL NOT REACH AREA TIL SAT.
JATIn the hours before
Local storm report, Apr 3, 7:14 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
714 PM EST FRI APR 03 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
710 PM SENECA SC .50 INCH HAIL
04/03/98 OCONEE REPORTED BY PD
JONESLocal storm report, Apr 3, 8:39 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
839 PM EST FRI APR 03 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
837 PM NORTH OF ANDERSON SC .75 INCH HAIL
04/03/98 ANDERSON REPORTED BY EOC AT I-85/
HWY 81
JONESLocal storm report, Apr 3, 8:39 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
839 PM EST FRI APR 03 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
837 PM NORTH OF ANDERSON SC .75 INCH HAIL
04/03/98 ANDERSON REPORTED BY EOC AT I-85/
HWY 81
JONESLocal storm report, Apr 3, 8:52 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
852 PM EST FRI APR 3 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
845 PM WILLIAMSTON SC 1.75 INCH HAIL
04/03/98 ANDERSON FROM AMATEUR RADIO SPOTTER
844 PM BLACKSBURG SC 1.00 INCH HAIL
04/03/98 CHEROKEE FROM AMATEUR RADIO
SPOTTER
RNLocal storm report, Apr 3, 8:56 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
856 PM EST FRI APR 3 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
850 PM WARE PLACE SC 1.00 INCH HAIL
04/03/98 GREENVILLE FROM AMATEUR RADIO SPOTTER
850 PM BELTON SC 1.00 INCH HAIL
04/03/98 ANDERSON FROM AMATEUR RADIO SPOTTER
RBNLocal storm report, Apr 3, 8:56 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
856 PM EST FRI APR 3 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
850 PM WARE PLACE SC 1.00 INCH HAIL
04/03/98 GREENVILLE FROM AMATEUR RADIO SPOTTER
850 PM BELTON SC 1.00 INCH HAIL
04/03/98 ANDERSON FROM AMATEUR RADIO SPOTTER
RBNThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:30 PM EST | Severe Thunderstorm Warning | GSP | Pickens | 45 min |
| Apr 3, 7:58 PM EST | Severe Thunderstorm Warning | GSP | Greenville | 32 min |
| Apr 3, 8:02 PM EST | Severe Thunderstorm Warning | GSP | Spartanburg | 43 min |
| Apr 3, 8:25 PM EST | Severe Thunderstorm Warning | GSP | Cherokee | 50 min |
| Apr 3, 8:30 PM EST | Severe Thunderstorm Warning | GSP | Anderson | 45 min |
| Apr 3, 8:45 PM EST | Severe Thunderstorm Warning | GSP | Greenville | 45 min |
| Apr 3, 9:00 PM EST | Severe Thunderstorm Warning | GSP | York | 30 min |
| Apr 3, 9:08 PM EST | Severe Thunderstorm Warning | GSP | Laurens | 37 min |
| Apr 3, 9:51 PM EST | Severe Thunderstorm Warning | GSP | York | 54 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.